Indiana, 2019Flooding in Indiana, January 23, 2019
January 23, 2019 · NWS ILN · 3 events in 2 counties and zones
Rain developed ahead of a low pressure system moving through the region. This resulted in locally heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rain developed ahead of a low pressure system moving through the region. This resulted in locally heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 23, 3:24 PM EST, 2 hours 6 minutes earlier.
Area forecast discussion, Jan 23, 3:24 PM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
324 PM EST Wed Jan 23 2019
.SYNOPSIS...
A cold front will move east across the Great Lakes and Ohio
Valley tonight. Dry weather will return on Thursday, along with
colder temperatures. An Arctic cold front will push through the
region Thursday night into Friday morning, bringing even colder
temperatures, brisk winds, and a chance of flurries.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As low pressure moves northeast into Canada overnight, a cold
front will move east across the Great Lakes and Ohio Valley. A
mid level trough lagging behind the front, combined with upper
divergence from the right rear quad of an upper level jet, will
allow pcpn to linger longer behind the front before tapering off
west to east overnight. As colder air filters in, the rain will
change to a brief period of snow before ending. A very brief
period of freezing rain or sleet may also be observed. Snow
accumulations will remain generally less than an inch.
Additionally, any moderate rain combined with snow melt may
result in some minor flooding. Lows will range from the lower
20s west to the upper 20s east.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
We will have a dry, colder day on Thursday in the wake of the
cold front. CAA stratocumulus can be expected, keeping highs in
the upper 20s to the lower 30s.
For Thursday night into Friday, an Arctic cold front will push
east through the area. Moisture is shallow and dynamics are
weak. However, given decent CAA and the shallow moisture/clouds
intersecting the favorable dendritic growth zone, will have to
place a chance of flurries in the forecast. Winds will increase
behind the front between it and high pressure to the west. It
will be brisk with much colder temperatures expected. Lows
Thursday night will range from single digits west to the mid
teens east. Winds and temperatures will likely result in sub
zero wind chill values, with the coldest readings slated for our
western and northern CWFA. Will likely need a wind chill
advisory at some point for these locations. Highs on Friday will
struggle to warm, but should range from around 10 north to near
20 along and south of the Ohio River.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
The extended period begins with a surface high pressure ridge over
the region. Extended models are still swinging an embedded vort max
through the broad trof over the Great Lakes Friday night. Due to the
subtleness of this feature the models are having a hard timing
coming to a consensus on the speed and placement of the snow with
it. Brought in some chance PoPs after midnight and kept accumulation
less than in inch. Highs on Saturday will range from the lower 20s
in the north to the lower 30s south.
The first system pulls east Saturday night, but with a deep cut off
low north of the Great Lakes, the models bring a series of weather
systems across the region Sunday into next week. System number two
is expected Sunday, followed by a better organized sfc low Monday
night into Tuesday. For Sunday another embedded s/w swings through
the region bringing some light snow. The counties around the Ohio
River could see a rain snow mix.
For the bigger system Monday night into Tuesday, a low pressure
swings through the Ohio Valley or Great Lakes. As expected models
are showing varied tracks and timing of the low. Southern sections
could again see rain mix with the snow on Monday, or rain could be
the dominant ptype.
Behind this system, another shot of arctic air will affect the
region for the middle of next week.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Low pressure will move northeast across lower Michigan for the
remainder of the afternoon. A strong low level jet will continue
a good moisture supply ahead of the low and its attendant cold
front front across the terminals. Ceilings will lower into the
IFR category with visibilities fluctuating between MVFR/IFR in
light to moderate rain. Non-convective LLWS will continue until
the core of the low level jet moves off to the northeast.
For tonight, the cold front will move east across the region
this evening. A mid level trough axis aloft, combined with upper
level jet energy, will continue precipitation behind the front
for a period. As colder air filters in, rain will change to a
rain/snow mix, then to snow before ending. IFR conditions can be
expected with the precipitation, followed by MVFR/IFR ceilings
overnight.
On Thursday, a weak surface ridge will build into the region.
Low level moisture will remain with ceilings likely lifting into
the MVFR category during the day.
OUTLOOK...MVFR ceilings may continue into the first part of
Friday. MVFR conditions are possible Saturday and Sunday.
MVFR/IFR conditions possible Monday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.
&&
SYNOPSIS...Hickman
NEAR TERM...Hickman
SHORT TERM...Hickman
LONG TERM...Sites
AVIATION...Hickman
Hazardous weather outlook, Jan 23, 4:21 PM EST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
421 PM EST Wed Jan 23 2019
INZ058-059-066-073>075-080-KYZ089>100-OHZ070>074-077>082-088-242130-
Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Butler-Warren-Clinton-Ross-Hocking-Hamilton-
Clermont-Brown-Highland-Adams-Pike-Scioto-
421 PM EST Wed Jan 23 2019
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio and Southwest Ohio.
.DAY ONE...Tonight.
A combination of rain and snow melt may lead to some localized
flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Sub zero wind chills are expected Friday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ050-OHZ026-034-035-042>046-051>056-060>065-242130-
Wayne-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-Delaware-
Miami-Champaign-Clark-Madison-Franklin OH-Licking-Preble-Montgomery-
Greene-Fayette OH-Pickaway-Fairfield-
421 PM EST Wed Jan 23 2019
This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.
.DAY ONE...Tonight.
A combination of rain and snow melt may lead to some localized
flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Sub zero wind chills are expected to occur Friday morning and
possible Saturday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, Ripley
- When
- January 23, 5:30 PM EST to 7:30 PM EST
- Where
- Ripley County, 3.11 mi NNW of Old Milan to 2.96 mi N of Old Milan
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.193, -85.146
High water was reported over East County Road 800 North to the west of North Spades Road.
Flood, Franklin
- When
- January 23, 5:30 PM EST to 6:30 PM EST
- Where
- Franklin County, 0.91 mi N of Scipio to 0.93 mi N of Scipio
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.393, -84.823
High water was reported over Dickson Road.
Flood, Franklin
- When
- January 23, 8:15 PM EST to 9:15 PM EST
- Where
- Franklin County, 1.74 mi WNW of Brookville to 2.03 mi WNW of Brookville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.430, -85.050
High water closed Levee Road.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Oregon, January 23, 20191 death · 1 event
- Flash Flooding in Alabama, January 23, 2019$100,000 · 6 events
- Flash Flood and Flooding in Ohio, January 23 to 25, 2019$70,000 · 5 events
- High Wind in Virginia, January 23, 20191 injured · $38,000 · 54 kt wind · 2 events
- Dense Fog in California, January 23, 2019$50,000 · 2 events
- High Wind in Oregon, January 23, 2019$50,000 · 59 kt wind · 1 event
- Flash Flooding and Damaging Wind in Mississippi, January 23, 2019$33,000 · 55 kt wind · 7 events
- Winter Weather in North Carolina, January 23, 201924 events
- Flood and Damaging Winds in Florida, January 23, 2019$17,000 · 50 kt wind · 9 events
- Blizzard in North Dakota, January 23 to 24, 201917 events
- High Surf in Hawaii, January 23 to 25, 201912 events
- Winter Storm and Heavy Snow in Montana, January 23 to 24, 20199 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 795302, 795303, 795304.